Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 10, NWS Riverton, WY

August 20, 2019Johnson County, Wyoming

NWS Riverton, WY issued this tornado warning at Aug 20, 2019, 5:53 PM MDT for Johnson County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 5:53 PM MDT (23:53 UTC)
Expired
Aug 20, 2019, 6:30 PM MDT
In force
37 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 196 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WFUS55 KRIW 202353
TORRIW
WYC019-210030-
/O.NEW.KRIW.TO.W.0010.190820T2353Z-190821T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
553 PM MDT Tue Aug 20 2019

The National Weather Service in Riverton has issued a

* Tornado Warning for...
  Central Johnson County in north central Wyoming...

* Until 630 PM MDT.
    
* At 553 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 19 miles southwest of Powder River Rest Area, which is
  22 miles southeast of Buffalo, and is nearly stationary.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4402 10656 4415 10657 4415 10632 4399 10633
TIME...MOT...LOC 2353Z 277DEG 3KT 4406 10649 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

21
3 follow-up statements
367 
WWUS55 KRIW 210005
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
605 PM MDT Tue Aug 20 2019

WYC019-210030-
/O.CON.KRIW.TO.W.0010.000000T0000Z-190821T0030Z/
Johnson-
605 PM MDT Tue Aug 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR CENTRAL
JOHNSON COUNTY...
    
At 605 PM MDT, a severe thunderstorm capable of producing a tornado
was located 18 miles northwest of Fort Reno Historical Site, which is
23 miles southeast of Buffalo, moving east at 5 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4402 10654 4415 10654 4415 10632 4399 10633
TIME...MOT...LOC 0005Z 269DEG 6KT 4405 10647 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

21
228 
WWUS55 KRIW 210014
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
614 PM MDT Tue Aug 20 2019

WYC019-210030-
/O.CON.KRIW.TO.W.0010.000000T0000Z-190821T0030Z/
Johnson-
614 PM MDT Tue Aug 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR CENTRAL
JOHNSON COUNTY...
    
At 613 PM MDT, a severe thunderstorm capable of producing a tornado 
was located 18 miles southwest of Powder River Rest Area, or about 
23 miles southeast of Buffalo, and moving east around 5 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over rural areas of east 
central Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4402 10651 4411 10650 4411 10632 4399 10633
TIME...MOT...LOC 0013Z 277DEG 3KT 4405 10646 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

21
365 
WWUS55 KRIW 210024
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
624 PM MDT Tue Aug 20 2019

WYC019-210033-
/O.EXP.KRIW.TO.W.0010.000000T0000Z-190821T0030Z/
Johnson-
624 PM MDT Tue Aug 20 2019

...THE TORNADO WARNING FOR CENTRAL JOHNSON COUNTY WILL EXPIRE AT 630
PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However hail to 
size of nickels are possible with this thunderstorm.

LAT...LON 4402 10651 4411 10650 4411 10632 4399 10633
TIME...MOT...LOC 0023Z 277DEG 3KT 4405 10645 

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Aug 20, 5:36 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 20, 5:36 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
536 PM MDT Tue Aug 20 2019

.SHORT TERM...This afternoon through Wednesday

The weak boundary that pushed into areas east of the Divide this
morning has kept RH values slightly higher in northeastern and
central areas this afternoon. Light showers are beginning to pop
up across the north and slight chances will linger into the
evening hours in the far north. The biggest impact of the boundary
will likely be seen tonight with max RH values ten to twenty
percent higher than last night. A weak pressure gradient will keep
winds light through Wednesday.

On Wednesday, the set up will be similar with areas west of the
Divide and the southwest staying warm and dry with RH values in
the teens to possibly single digits. With winds staying light
highlights are unlikely. East of the Divide will once again have
slightly higher RH values. A shortwave along with moisture
advection will increase precipitation chances in the afternoon
hours, mainly in the Absaroka and Bighorn Mountains. Some of these
storms could be strong with gusty winds being the main threat.

.LONG TERM...Wednesday night through Tuesday

Isolated to scattered showers and thunderstorms will end over areas
east of the Divide Wednesday evening. By Thursday, the trough will
begin to weaken and fill as it moves over southern Canada and MT. A
cold front associated with this trough will make its way east of the
Divide Thursday afternoon, stalling out along the Divide by early
Friday morning. Precipitation chances Thursday afternoon and evening
look to be over northern portions of the forecast area for now.

A more zonal pattern will return in the wake of this trough, with
hints of a flat ridge rebuilding over the Great Basin by Sunday. The
PFJ will be over the Northern Tier states in this pattern. Stronger
winds will return Saturday and Sunday over wind prone locations, due
to the proximity of the jet and tightened pressure gradient. These
conditions will continue into Monday, as model progs are resolving a
cold trough moving over the Northern Rockies by Tuesday. This will
be in response to the ridge shifting over the West Coast and
building up toward the Northwest Territories. If this forecast
verifies, this would effectively kill any chance for the monsoon
season to return to the Intermountain West.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 531 PM MDT Tue Aug 20 2019

Winds will be mainly light across the state this evening with
gusts mainly limited to KCPR, KCOD, and KRKS. These gusts, as
well as some mid- level clouds that will move in, are due to a
weak northerly push on the east side of the Divide. Isolated
showers and thunderstorms will continue this evening from the
Absaroka mountains east. Activity will be isolated enough that all
of the TAF site have been left dry. For now, VFR conditions are
expected across the forecast area through the period, but models
are hinting at lower clouds moving in early tomorrow morning east
of the Divide. If a low-level cloud deck does develop, it should
not last more than a few hours.

&&

.FIRE WEATHER...

Isolated to widely scattered showers and thunderstorms will end
over northern portions this evening. A boundary will move over
Johnson/Natrona counties late this afternoon and into the Wind
River Basin early this evening. Easterly winds and increasing
dewpoints will occur behind this boundary. Gusts up to 30 mph will
occur with these winds this evening over Natrona and Fremont
counties. These conditions will also sweep through the Bighorn
Basin through the overnight hours tonight. These conditions will
continue Wednesday east of the Divide, with isolated to scattered
thunderstorms returning mainly over the mountains during the
afternoon. West of the Divide will remain hot and dry this
afternoon and Wednesday, with poor RH recovery tonight. Winds
will remain on the light to moderate side across all areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bourque
LONG TERM...LaVoie
AVIATION...Bourque/Myers
FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 20, 3:25 AM MDT, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
325 AM MDT Tue Aug 20 2019

WYZ001>020-022>030-210930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
325 AM MDT Tue Aug 20 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Some strong thunderstorms are possible in the
afternoon in the north with the main threat being high gusty
winds.

Elevated fire weather conditions are likely Wednesday through next
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation and requests will not be needed.

In the hours before

Special weather statement, Aug 20, 3:49 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
349 PM MDT Tue Aug 20 2019

WYZ009-202230-
Bighorn Mountains Southeast-
349 PM MDT Tue Aug 20 2019

At 345 PM MDT, Doppler radar was tracking a thunderstorm over Powder
River Pass moving southeast around 5 mph.

The main hazard will be torrential rainfall over a short amount of
time which could cause significant ponding on area roadways, and
minor flooding in low-lying or poor drainage areas. Visibility will
also be severely reduced. Back roads could also become muddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please slow down to reduce the chance for hydroplaning. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4409 10706 4410 10706 4410 10705 4412 10705
      4414 10704 4416 10707 4419 10708 4420 10706
      4423 10691 4413 10686
TIME...MOT...LOC 2145Z 321DEG 4KT 4415 10700

21
Special weather statement, Aug 20, 4:22 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
422 PM MDT Tue Aug 20 2019

WYZ009-202245-
Bighorn Mountains Southeast-
422 PM MDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 445
PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Powder River Pass, or about is 14 miles southwest of
Buffalo, moving east between 5 and 10 mph.

Torrential rainfall, half inch hail and winds around 30 mph are
expected with this strong thunderstorm.

This storm will remain over mainly rural areas of central Johnson
County, including the following locations... Lost Cabin Campground.

Small streams such as Crazy Woman Creek, Muddy Creek and other
creeks nearby could see rapid rises from this rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4412 10697 4424 10697 4424 10681 4422 10681
      4417 10682 4413 10682
TIME...MOT...LOC 2219Z 270DEG 8KT 4417 10689

21
Special weather statement, Aug 20, 4:57 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
457 PM MDT Tue Aug 20 2019

WYZ009>011-202330-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
457 PM MDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Powder River Pass, or about 15 miles south southwest
of Buffalo, moving east at 10 mph.

Torrential rainfall, half inch hail and winds around 30 mph are
possible with this storm.

This storm will remain over mainly rural areas of northwestern
Johnson County including near the Crazy Woman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4408 10689 4421 10691 4420 10667 4406 10667
TIME...MOT...LOC 2255Z 266DEG 10KT 4413 10681

21
Special weather statement, Aug 20, 5:22 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
522 PM MDT Tue Aug 20 2019

WYZ010-011-202345-
Southeast Johnson County-Northeast Johnson County-
522 PM MDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 545
PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Buffalo, moving east at 20 mph.

Torrential rainfall, half inch hail and winds around 30 mph will be
possible with this storm.

This storm will remain over mainly rural areas of central Johnson
County, and impact Interstate 25 between mile markers 280 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Please slow down to reduce the risk of hydroplaning.

&&

LAT...LON 4410 10680 4423 10678 4421 10649 4406 10653
TIME...MOT...LOC 2321Z 269DEG 16KT 4414 10664

21
Special weather statement, Aug 20, 5:39 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
539 PM MDT Tue Aug 20 2019

WYZ011-210015-
Southeast Johnson County-
539 PM MDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Buffalo, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm along with torrential rainfall.

This storm will remain over mainly rural areas of northeastern
Johnson County.

This includes Interstate 25 between mile markers 278 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4404 10668 4416 10668 4414 10643 4403 10643
TIME...MOT...LOC 2339Z 270DEG 9KT 4408 10660

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:49 PM MDTSpecial Weather StatementRIWJohnson41 min
Aug 20, 4:22 PM MDTSpecial Weather StatementRIWJohnson23 min
Aug 20, 4:57 PM MDTSpecial Weather StatementRIWJohnson33 min
Aug 20, 5:22 PM MDTSpecial Weather StatementRIWJohnson23 min
Aug 20, 5:39 PM MDTSpecial Weather StatementRIWJohnson36 min
Aug 20, 5:42 PM MDTSevere Thunderstorm WarningRIWJohnson33 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.